Alert archive / Idaho / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 28, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 31, 2018, 12:40 PM MDT for 4 counties in Idaho. It was in force for 35 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 12:40 PM MDT (18:40 UTC)
- Expired
- May 31, 2018, 1:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bingham County, ID, Bonneville County, ID, Jefferson County, ID, Madison County, ID
The radar
The Pocatello radar (KSFX), 79 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 12:46 PM MDT | HAIL 0.88 | 1 W Idaho Falls, ID | |
| May 31, 12:46 PM MDT | HAIL 1 | 1 Sw Ammon, ID | SOME PONDING ON ROADWAYS AS WELL. |
| May 31, 12:58 PM MDT | HAIL 0.75 | 2 E Ucon, ID | |
| May 31, 1:06 PM MDT | HAIL 0.88 | 1 Wnw Idaho Falls, ID | |
| May 31, 1:10 PM MDT | HAIL 1 | Idaho Falls, ID | |
| May 31, 1:20 PM MDT | HAIL 1.75 | 3 Ese Ucon, ID | FROM SOCIAL MEDIA - LOCATION ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 6.7 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138
WUUS55 KPIH 311840
SVRPIH
IDC011-019-051-065-311915-
/O.NEW.KPIH.SV.W.0028.180531T1840Z-180531T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
1240 PM MDT THU MAY 31 2018
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Southeastern Jefferson County in southeastern Idaho...
Northwestern Bonneville County in southeastern Idaho...
Central Madison County in southeastern Idaho...
Central Bingham County in southeastern Idaho...
* Until 115 PM MDT
* At 1239 PM MDT, a severe thunderstorm was located over Iona or near
Idaho Falls, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Idaho Falls, Rexburg, Rigby, Ririe Reservoir, Lorenzo, Ammon, Iona,
Ucon, Menan, Ririe, Lewisville, Archer, Plano, Osgood, Thornton and
Heise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4334 11206 4353 11222 4391 11193 4367 11142
TIME...MOT...LOC 1839Z 216DEG 39KT 4355 11198
HAIL...1.00IN
WIND...60MPH
$$
JKEYES2 follow-up statements
932
WWUS55 KPIH 311855
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
1255 PM MDT THU MAY 31 2018
IDC011-311903-
/O.CAN.KPIH.SV.W.0028.000000T0000Z-180531T1915Z/
Bingham ID-
1255 PM MDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BINGHAM COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4339 11197 4362 11210 4391 11193 4367 11142
TIME...MOT...LOC 1853Z 222DEG 24KT 4359 11185
$$
IDC019-051-065-311915-
/O.CON.KPIH.SV.W.0028.000000T0000Z-180531T1915Z/
Jefferson ID-Bonneville ID-Madison ID-
1255 PM MDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT
FOR SOUTHEASTERN JEFFERSON...NORTH CENTRAL BONNEVILLE AND CENTRAL
MADISON COUNTIES...
At 1253 PM MDT, a severe thunderstorm was located near Ririe or near
Rigby, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. Hail up to one half inch in diameter has
been reported so far with this storm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Idaho Falls, Rexburg, Rigby, Ririe Reservoir, Lorenzo, Ammon, Iona,
Ucon, Menan, Ririe, Lewisville, Archer, Plano, Thornton and Heise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4339 11197 4362 11210 4391 11193 4367 11142
TIME...MOT...LOC 1853Z 222DEG 24KT 4359 11185
HAIL...1.00IN
WIND...60MPH
$$
JKEYES878
WWUS55 KPIH 311900
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
100 PM MDT THU MAY 31 2018
IDC019-051-065-311915-
/O.CON.KPIH.SV.W.0028.000000T0000Z-180531T1915Z/
Jefferson ID-Bonneville ID-Madison ID-
100 PM MDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT
FOR SOUTHEASTERN JEFFERSON...NORTH CENTRAL BONNEVILLE AND CENTRAL
MADISON COUNTIES...
At 1259 PM MDT, a severe thunderstorm was located over Ririe or near
Rigby, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters and public. Multiple reports of
nickel up to quarter size hail.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rexburg, Rigby, Ririe Reservoir, Lorenzo, Ammon, Iona, Ucon, Menan,
Ririe, Lewisville, Archer, Plano, Thornton and Heise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4342 11193 4364 11207 4391 11193 4367 11142
TIME...MOT...LOC 1859Z 216DEG 39KT 4365 11179
HAIL...1.00IN
WIND...60MPH
$$
JKEYESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:59 AM MDT, 9 hours 41 minutes earlier.
Area forecast discussion, May 31, 2:59 AM MDT, 9 hours 41 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 259 AM MDT Thu May 31 2018 .DISCUSSION...Through Friday night. Primary focus continues to be placed squarely on Thunderstorm potential and associated impacts today. Here's a look at the ingredients: A trough of Low Pressure is forecast to move ashore across the Western U.S. this Morning, advancing eastward towards Idaho while continuing to simultaneously strengthen. A strengthening Jet core is forecast to set up shop over Western MT and the Idaho Panhandle this afternoon while a secondary jet max develops over southern Nevada. This will provide the necessary background large-scale forcing. Other ingredients necessary for organized Thunderstorm activity are also forecast to be present, including favorable Wind Shear, mid-level Lapse Rates and instability. Not to mention a surface boundary is forecast to set up in the vicinity of the I-15 corridor this afternoon, acting to serve as a focus for Thunderstorm development. In addition, Precipitable Water Values will be nearly 2x climatology for the date -- indicative of plentiful atmospheric moisture. This moisture will allow for locally heavy Rainfall with some storms. Zippy mid-level flow will promote relatively fast-moving storms, acting to limit overall Precipitation. However, should training storms develop, some locally impactful Heavy Rainfall will be possible. All of the above point to a potentially robust round of Thunderstorms This Afternoon and early evening, with Large Hail and Damaging Wind gusts the primary threats. Anticipate robust Thunderstorm development to begin taking place shortly after 12 PM, continuing through around 9PM or so. Most favored corridor for Strong/Severe storms will be the Arco Desert and Interstate corridor from Southwest MT to the UT/NV border. This includes SE Idaho's population centers. Given such favorable support for Strong/Severe Storms, anticipate stronger, more organized activity compared to Wednesday. However, one limiting factor is Showers and associated cloud cover currently located over Central NV. This activity will swing through SE Idaho this Morning, limiting surface heating potential. Thus, certainty in the scope and intensity of Thunderstorms is limited a bit as a result. Should this activity weaken before Noon and allow for robust surface heating, explosive Thunderstorm development will be possible. Continue to monitor trends through the Morning. The Low Pressure Trough/Cold Front will sweep across the area on Friday. This will allow for the development of Showers and Isolated Thunderstorms in the vicinity of the MT and WY border region Friday and Friday evening. Friday will feature Temperatures dropping some 10 degrees off of Thursday's highs. In fact, should favorable clearing and light Winds develop, patchy Frost will be possible across portions of the Upper Snake Highlands and Northern Snake Plain both Saturday and Sunday mornings. Will monitor this potential. Expect warming and drying conditions to envelop the region beginning on Sunday. By early week, the region will reside sandwiched between a building High Pressure ridge across the Texas High Country and persistent Troughs ejecting across the PacNW. This will maintain SW flow across our region along with periodic Shower and Thunderstorm chances, especially during the Afternoon/early Evening and across higher terrain areas. This could be the early signs of a typical Summer-like pattern beginning to take shape. AD/DMH && .AVIATION...Convection continues to drive terminal forecasts today and tonight. Showers linger in the SE corner of the state, and portions of the central mountains but so far terminals are not affected. Short range models showing similar solutions so will lean on timing of precipitation with consensus from these especially through 00Z. Atmosphere supportive of strong storms yet again. Strongest storms most likely between 20Z-02Z today, especially focused along the frontal boundary as it moves through the Snake Plain this afternoon. DMH && .FIRE WEATHER...Another round of thunderstorms expected today, which could become strong once again this afternoon with strong wind gusts and hail. Strongest storms likely along the frontal boundary this afternoon. Precipitation expected to linger tonight and restrengthen Friday in areas generally along the Divide and WY border. Drier conditions are still forecast into the weekend as a weak upper ridge moves across the region. The next system to impact East Idaho arrives on Monday, though there is some indication that showers could move into the central mountains as early as Sunday night. DMH && .HYDROLOGY...High flows and some flooding is still occurring on some area rivers and streams. The Snake River near Idaho Falls has dropped below minor flood stage, so have dropped the flood warning. Otherwise, flooding from rain and snowmelt will continue for the next several days along the Henry's Fork near Rexburg and along the Snake near Menan. Flows should drop below minor flood stage by Saturday/Sunday, but will be highly dependent on the amount of rain that occurs the next several days. The Henrys Fork near Rexburg and the Snake near Menan may stay in flood until the middle of next week. Flows have receded some along the upper Big Lost near Howell. The Big Lost near Howell has dropped just below minor flood stage but could rise again tonight back to minor flood stage, depending on rain amounts. Still have a flood advisory going for the Big Lost near Howell for minor flooding impacts. Farther downstream, overall minor flooding continues below the Mackay Reservoir from releases as well as along Antelope Creek near Darlington. Witnessed a spike in flow yesterday evening just downstream of Mackay Dam and attendant increases downstream at Leslie. Will need to confer with area Dam/Water and Emergency managers to confirm. The Big Wood has receded some, slightly below minor flood stage. A flood warning continues for the Big Wood near Hailey. The forecast for the Big Wood is showing the possibility of going back up over minor flood stage again the next couple of days with current rain forecast. Again, future river rises will be highly dependent of rain amounts the couple of days. Rain amounts will be highly dependent of thunderstorm tracks, some areas will see light to moderate rainfall and others receive moderate to heavy, localized, rainfall. Wyatt/AD && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:18 PM MDT | Special Weather Statement | PIH | Oneida, Power | 57 min |
| May 30, 6:46 PM MDT | Special Weather Statement | PIH | Minidoka | 44 min |
| May 30, 7:20 PM MDT | Special Weather Statement | PIH | Bannock | 55 min |
| May 30, 7:24 PM MDT | Special Weather Statement | PIH | Bingham | 51 min |
| May 30, 7:38 PM MDT | Special Weather Statement | PIH | Franklin | 82 min |
| May 30, 8:19 PM MDT | Special Weather Statement | PIH | Blaine | 56 min |
| May 30, 8:24 PM MDT | Special Weather Statement | PIH | Bonneville, Caribou | 81 min |
| May 30, 8:32 PM MDT | Special Weather Statement | PIH | Bingham, Butte, Minidoka, Power | 88 min |
| May 30, 8:37 PM MDT | Special Weather Statement | PIH | Bear Lake | 83 min |
| May 30, 8:54 PM MDT | Special Weather Statement | PIH | Custer | 81 min |
| May 30, 9:18 PM MDT | Special Weather Statement | PIH | Bonneville | 42 min |
| May 31, 10:41 AM MDT | River Flood Watch | PIH | Bonneville | 18 hr |
| May 31, 1:03 PM MDT | Tornado Warning | PIH | Bonneville, Jefferson, Madison, Teton | 27 min |
| May 31, 1:16 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Jefferson, Madison | 24 min |
| May 31, 1:27 PM MDT | Tornado Warning | PIH | Fremont, Jefferson, Madison, Teton | 33 min |
| May 31, 1:42 PM MDT | Special Weather Statement | PIH | Lincoln | 33 min |
| May 31, 1:44 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Fremont, Jefferson, Madison | 46 min |
| May 31, 1:58 PM MDT | Tornado Warning | PIH | Fremont, Madison, Teton | 32 min |
| May 31, 2:08 PM MDT | Special Weather Statement | PIH | Lincoln | 52 min |
| May 31, 2:13 PM MDT | Special Weather Statement | PIH | Bonneville | 32 min |
| May 31, 2:18 PM MDT | Special Weather Statement | PIH | Minidoka | 42 min |
| May 31, 2:33 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln | 31 min |
| May 31, 2:42 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Minidoka | 48 min |
| May 31, 2:58 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln, Minidoka | 33 min |
| May 31, 3:02 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Minidoka, Power | 43 min |
| May 31, 3:12 PM MDT | Tornado Warning | PIH | Bingham, Blaine, Minidoka, Power | 33 min |
| May 31, 3:27 PM MDT | Tornado Warning | PIH | Bingham, Blaine, Butte, Power | 34 min |
| May 31, 3:44 PM MDT | Special Weather Statement | PIH | Cassia | 61 min |
| May 31, 3:57 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Bonneville, Butte, Jefferson | 44 min |
| May 31, 4:25 PM MDT | Special Weather Statement | PIH | Jefferson | 35 min |
| May 31, 4:30 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 45 min |
| May 31, 4:31 PM MDT | Tornado Warning | PIH | Bingham, Bonneville, Jefferson | 29 min |
| May 31, 4:46 PM MDT | Tornado Warning | PIH | Bonneville, Jefferson, Madison | 29 min |
| May 31, 4:50 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 40 min |
| May 31, 5:15 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Fremont, Jefferson, Madison, Teton | 45 min |
| May 31, 5:22 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Power | 38 min |
| May 31, 5:24 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 51 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.